Colorado, 2005

Hail and Damaging Wind in Colorado, April 27, 2005

April 27, 2005 · NWS GLD · 5 events in 2 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 27, 1:30 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 27, 1:30 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT WED APR 27 2005

.DISCUSSION...FORECAST PROBLEMS WILL BE COVERAGE OF PRECIPITATION
THROUGH FRIDAY...PHASE OF PRECIPITATION THURSDAY NIGHT...AND
TEMPERATURES THROUGH THE PERIOD. SATELLITE CONTINUING TO SHOW A
STAGNANT AND BLOCK PATTERN FROM THE CENTRAL PACIFIC INTO THE WESTERN
ATLANTIC. STRONG SHORTWAVE MOVING THROUGH THE NORTHERN PLAINS. ALSO
SOUTHERN STREAM GETTING ACTIVE WITH SHORTWAVE MOVING THROUGH THE
SOUTHERN GREAT BASIN. THIS SHORTWAVE HAS PRODUCED THUNDERSTORMS IN
THAT AREA. STRONG COLD FRONT AND LOTS OF COLD AIR TO THE NORTH OF
THE AREA.

AT JET LEVEL...MODELS INITIALIZED WELL WITH THE GFS DOING A LITTLE
BETTER AT 18Z WITH THE SOUTHERN JET. AT MID LEVELS...MODELS TENDED
TO HAVE FEATURES OVER THE WEST NOT FAR ENOUGH WEST AND SOUTH. THE
GFS TENDED TO DO SLIGHLY BETTER THAN THE UKMET/ECMWF OUT WEST. OVER
THE CENTRAL PORTION OF THE COUNTRY THE ECMWF/UKMET DID BETTER THAN
THE GFS.

AT LOW LEVELS...MODELS HAVE TROUBLES WITH LOW LEVELS. GFS STARTED
WAY TOO STRONG WITH RIDGING BEHIND INCOMING SURFACE FRONT. NAM/UKMET
DID NOT TOO BAD AND WERE THE BEST INITIALLY. AT 18Z...ALL THE
MODELS ARE NOT STRONG ENOUGH WITH RIDGING FROM MONTANA TO NEBRASKA
AND WYOMING. AT THIS POINT...THE GFS SHOWS THE BEST RIDGING AND
SLIGHTLY BETTER THAN THE NAM/UKMET. THE NAM/UKMET ARE DOING BEST ON
THE WIND FIELD. THE UKMET/ECMWF WERE DOING THE BEST ON LOW LEVEL
TEMPERATURES AND THEY DID SLIGHTLY BETTER THAN THE NAM. WILL TEND
TO USE A BLEND OF THE MODELS...MAINLY UKMET/ECMWF/GFS.

TONIGHT/THURSDAY...AREA BETWEEN JETS TONIGHT WITH SOUTHERN JET
GETTING CLOSE BY THE END OF THE NIGHT. HOWEVER...AREA DOES NOT
APPEAR TO BE IN ANY FAVORABLE AREA FOR STRONG LIFT. IMAGINE AREA IS
UNDER WIDESPREAD WEAK LIFT BETWEEN THE JETS. DYNAMICS CAME THROUGH
EARLY TONIGHT. STRONG SHORTWAVE UP NORTH DOES NOT GET HER. AREA
GETS A WEAKER SHORTWAVE AND FRONTOGENTIC FORCING OVERNIGHT. WITH
MOISTURE PROFILES AND DYNAMICS SEEN...THINK MODELS ARE A LITTLE HIGH
ON POPS. WILL GO HIGH CHANCE TO LIKELY. DURING THE DAY...THE GFS
KEEPS AREA OUT OF ANY JET DYNAMICS WHILE NAM KEEPS AREA IN LEFT FRONT
QUADRANT. ALL LIFT IS GONE BY 12Z. WILL REMOVE POPS AND ADD DRIZZLE
AND FOG. WILL UNDERCUT GUIDANCE MAXES.

THURSDAY NIGHT/FRIDAY...ANOTHER SHORTWAVE COMES ACROSS DURING THE
NIGHT AND EARLY FRIDAY. MOISTURE LOOKS LESS WITH THIS FEATURE PLUS
DYNAMICS A LITTLE WEAKER. WILL FAIRLY HIGH POPS. SOUNDINGS/LOW LEVEL
TEMPERATURES SUPPORT HAVING SNOW OR MIXTURE DURING THE NIGHT.
AMOUNTS IF ANY WILL BE LIGHT. WILL AGAIN UNDERCUT GUIDANCE MAXES.
THESE MAXES MAY NEED TO BE LOWERED.

FRIDAY NIGHT/SATURDAY...WEAKER JET SEGMENT MOVES ACROSS THE NORTHERN
PORTION OF THE AREA DURING THE NIGHT...AND MAY KEEP SOME CLOUDS
AROUND...ESPECIALLY NORTH. BEHIND ABOVE MENTIONED SHORTWAVE WILL GET
DRYING AND DECREASING CLOUD COVER. BECAUSE IT WILL NOT BE TOO FAR
ABOVE FREEZING DURING THE DAY ON FRIDAY...THIS NIGHT LOOKS TO GET
COLD. TEMPERATURES WILL NEAR TO BELOW FREEZING. WILL PROBABLY NEED
SOME KIND OF HIGHLIGHT FOR THIS NIGHT. AT THIS TIME WILL REISSUE
THE HWO...AND MENTION THE COLD TEMPERATURES. WITH RIDGING...DRYING...
AND WITH SUBSIDENCE BETWEEN JETS...PULLED THE PRECIPITATION FROM THIS
DAY. TEMPERATURES WILL BE SLOW TO RECOVER FROM THE COLD NIGHT AND
LACK OF ANY DOWNSLOPE WINDS. WILL GO NEAR TO SLIGHTLY BELOW GUIDANCE.

FOR SUNDAY THROUGH WEDNESDAY...MODELS ARE IN A LITTLE BETTER
AGREEMENT AND GENERALLY SHOW THE SAME THING. SUNDAY WILL STAY DRY
BUT SHORTWAVE AND INCOMING FRONT WILL CHANGE THAT. INCREASED POPS
FOR SUNDAY NIGHT AND MONDAY AS A RESULT. MONDAY NIGHT AND TUESDAY
LOOK TO BE DRY AS WE HAVE RIDGING AHEAD OF THE NEXT WAVE. RIGHT NOW
IT LOOKS TO COME IN AND MOVE THROUGH THE AREA TUESDAY NIGHT AND
WEDNESDAY. INSERTED SLIGHT CHANCE POPS FOR THIS TIME PERIOD. WITH
LACK OF SIGNIFICANT RIDGING AND DOWNSLOPE SURFACE WINDS...
TEMPERATURES WILL HAVE A HARD TIME WARMING UP. TUESDAY LOOKS TO BE
THE WARMEST DAY AHEAD OF THE FRONT AND SHORTWAVE. OTHERWISE...PLAN
ON GOING NEAR TO BELOW THE MAX TEMPERATURE GUIDANCE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

BULLER
Hazardous weather outlook, Apr 27, 2:33 PM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT WED APR 27 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
333 PM MDT WED APR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD PRECIPITATION IS EXPECTED OVER THE AREA THURSDAY NIGHT AND
FRIDAY MORNING. TEMPERATURES WILL GET COLD ENOUGH THAT SNOW MAY MIX
WITH RAIN OR CHANGE TO SNOW...ESPECIALLY OVER EASTERN COLORADO.
HOWEVER...LITTLE IF ANY ACCUMULATION IS EXPECTED. HIGH TEMPERATURES
ON FRIDAY ARE NOT EXPECTED RISE VERY MUCH. THAT NIGHT...CLOUDS AND
WINS WILL DECREASE AND ALLOW TEMPERATURES TO DROP TO AT OR BELOW
FREEZING OVER THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BULLER

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kit Carson

When
April 27, 4:45 PM MST
Where
Kit Carson County, Stratton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -102.600

Thunderstorm Wind, Kit Carson

When
April 27, 4:45 PM MST
Where
Kit Carson County, Vona
Measured
50 kt (58 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -102.750

Six traffic accidents occurred on Interstate 70 in Kit Carson County, Colorado between Vona and Stratton from 5:45 pm MDT to 6:00 pm MDT. Accidents were caused by strong thunderstorm outflow and rapidly reduced visibility in outflow winds.

Hail, Kit Carson

When
April 27, 5:50 PM MST
Where
Kit Carson County, 17 mi S of Burlington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -102.267

Hail, Cheyenne

When
April 27, 6:20 PM MST
Where
Cheyenne County, 13 mi N of Arapahoe
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -102.167

Hail, Cheyenne

When
April 27, 7:04 PM MST
Where
Cheyenne County, 2 mi W of Cheyenne Wells
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -102.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445310, 5445311, 5445312, 5445313, 5445314.